A Greedy Approach for a Time-Dependent Scheduling Problem

  • Stanisław Gawiejnowicz
  • Wiesław Kurc
  • Lidia Pankowska
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2328)

Abstract

The main aim of the paper is to construct a greedy algorithm for an approximate polynomial-time solution of a single machine time-dependent scheduling problem. In the problem the processing time pj of each job is described by a function of the starting time t of the job, pj = 1+αjt, where αj > 0 for j = 0,1, 2,..., n. Jobs are non-preemptable and independent, there are neither ready times nor deadlines, and the criterion of optimality is the total completion time.

There are two contributions of the paper. Firstly, some theoretical background for proposed algorithm is presented. In this setting useful notions of signatures for a given sequence of coefficients of the problem are introduced and their properties are considered. Secondly, these general results are applied to the case of the problem when its coefficients are consecutive natural numbers.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alidaee, B., Womer, N.K.: Scheduling with time dependent processing times: Review and extensions. J. Optl Res. Soc. 50 (1999) 711–720.MATHGoogle Scholar
  2. 2.
    Chen, Z-L.: Parallel machine scheduling with time dependent processing times. Discr. Appl. Math. 70 (1996) 81–93. (Erratum: Discr. Appl. Math. 75 (1996) 103.)MATHCrossRefGoogle Scholar
  3. 3.
    Gawiejnowicz, S.: Brief survey of continuous models of scheduling. Found. Comput. Dec. Sci. 21 (1996) 81–100.MathSciNetMATHGoogle Scholar
  4. 4.
    Gawiejnowicz, S., Lai, T-C., Chiang, M-H.: Polynomially solvable cases of scheduling deteriorating jobs to minimize total completion time. In: Brucker, P., et al. (eds.). Extended Abstracts of the 7th Workshop on Project Management and Scheduling, University of Osnabrück, 2000, 131–134.Google Scholar
  5. 5.
    Gawiejnowicz, S., Pankowska, L.: Scheduling jobs with varying processing times. Inf. Proc. Lett. 54 (1995), 175–178.MATHCrossRefGoogle Scholar
  6. 6.
    Gawiejnowicz, S., Kurc, W., Pankowska, L., Suwalski, C.: Approximate solution of a time-dependent scheduling problem for l p—norm-based criteria. In: Fleischmann, B., et al. (eds.), Operations Research OR2000. Selected Papers of the Symposium on Operations Research, Springer, Berlin (2001) 372–377.Google Scholar
  7. 7.
    Gawiejnowicz, S., Kurc, W., Pankowska, L.: A greedy approach for a time-dependent scheduling problem. Report 110/2001, Faculty of Mathematics and Computer Science, Adam Mickiewicz University, August 2001.Google Scholar
  8. 8.
    Hirsch, F., Lacombe, G.: Elements of Functional Analysis. Springer, Berlin Heidelberg (1999).MATHCrossRefGoogle Scholar
  9. 9.
    Kononov, A.V.: Scheduling problems with linear increasing processing times. In: Zimmermann, U., et al. (eds.), Operations Research 1996. Selected Papers of the Symposium on Operations Research, Springer, Berlin (1997) 208–212.CrossRefGoogle Scholar
  10. 10.
    Kononov, A., Gawiejnowicz, S.: NP-hard cases in scheduling deteriorating jobs on dedicated machines. J. Optl Res. Soc. 52 (2001) 708–717.MATHCrossRefGoogle Scholar
  11. 11.
    Mosheiov, G.: V-shaped policies for scheduling deteriorating jobs. Oper. Res. 39 (1991) 979–991.MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Mosheiov, G.: Scheduling jobs under simple linear deterioration. Comp. Oper. Res. 21 (1994) 653–659.MATHCrossRefGoogle Scholar
  13. 13.
    Tanaev, V.S., Gordon, V.S., Shafransky, Y.M.: Scheduling Theory. Single-Stage Systems. Kluwer, Dordrecht (1994).CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Stanisław Gawiejnowicz
    • 1
  • Wiesław Kurc
    • 1
  • Lidia Pankowska
    • 1
  1. 1.Faculty of Mathematics and Computer ScienceAdam Mickiewicz UniversityPoznańPoland

Personalised recommendations